North Dakota, 2013

Damaging Winds in North Dakota, May 17, 2013

May 17, 2013 · NWS BIS · 5 events in 3 counties and zones

Scattered thunderstorms moving across southwest and far south central North Dakota produced severe thunderstorm wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Scattered thunderstorms moving across southwest and far south central North Dakota produced severe thunderstorm wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 17, 5:16 PM MST, 18 minutes earlier.

Area forecast discussion, May 17, 5:16 PM MST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
716 PM CDT FRI MAY 17 2013

.UPDATE...
ISSUED AT 717 PM CDT FRI MAY 17 2013

SHORT RANGE MODEL GUIDANCE CONTINUES TO STRUGGLE RESOLVING
CONVECTIVE ACTIVITY ACROSS PORTIONS OF THE NORTHERN PLAINS THIS
EVENING. THE ONLY EVENING CONVECTION AFFECTING WESTERN AND CENTRAL
NORTH DAKOTA IS JUST NOW NOSING ITS WAY INTO EXTREME SOUTHWESTERN
NORTH DAKOTA. THIS ACTIVITY SHOULD CONTINUE TO MOVE EAST-NORTHEAST
THROUGH THE EVENING HOURS ALONG THE 850MB-300MB MEAN WIND. AS A
RESULT...LOWERED EVENING POPS FOR ALL BUT SOUTHWESTERN AND SOUTH
CENTRAL NORTH DAKOTA.

AFTER MIDNIGHT...THE ECMWF AND NAM PROG A TIGHT THETA-E GRADIENT
DEVELOPING OVER CENTRAL NORTH DAKOTA (MAINLY ALONG AND NORTH OF
I-94). SUBSEQUENTLY...THESE MODELS PROG THIS HIGHEST QPF TO
DEVELOP THERE. ON THE OTHER HAND...THE GEM AND GFS ARE KEYING IN
ON AN UPSTREAM SHORTWAVE AND PROG THE HIGHEST QPF TO DEVELOP OVER
NORTHWESTERN NORTH DAKOTA. GIVEN THE MODEL TO MODEL
INCONSISTENCIES...MAINTAINED LIKELY POPS DEVELOPING AREAWIDE AFTER
MIDNIGHT. KEPT THE HIGHEST QPF NEAR THE I-94 CORRIDOR.
HOWEVER...CONFIDENCE IS LOW REGARDING THE PLACEMENT OF THE HIGHEST
QPF. WILL CONTINUE TO MONITOR EVENING TRENDS AND MODIFY AS NEEDED.

THE UPDATED GRIDDED AND TEXT PRODUCTS HAVE BEEN SENT.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 258 PM CDT FRI MAY 17 2013

THE MAIN SHORT TERM FOCUS IS PRECIPITATION THROUGH SATURDAY.

PRECIPITATION CHANCES HAVE GENERALLY BEEN LOWERED FROM CONTINUITY
BASED ON MODEL CONSENSUS AND COORDINATION WITH SURROUNDING
OFFICES. THEY NOW REFLECT THE BEST CHANCES FOR SHOWERS AND
THUNDERSTORMS. UNFORTUNATELY...THE AVAILABLE 12 UTC THROUGH 18 UTC
GUIDANCE DISAGREES WITH TIMING AND COVERAGE ACROSS MUCH OF THE
STATE FOR THIS AFTERNOON AND TONIGHT...BUT THERE IS GENERAL
AGREEMENT THAT AN AREA OF CONVECTION WILL DEVELOP OVER
SOUTHEASTERN MONTANA THIS AFTERNOON AND MOVE EAST-NORTHEAST.

WATER VAPOR SATELLITE IMAGERY INDICATES THE LEADING EDGE OF THE
NEXT MID LEVEL SHORTWAVE WILL NOSE INTO SOUTHWESTERN NORTH DAKOTA
AROUND 23 UTC. WHILE THAT WILL LIKELY BE THE BEST CHANCE FOR
STRONGER THUNDERSTORMS...CURRENT RADAR CONFIRMS THAT SHOWERS AHEAD
OF THAT FEATURE WILL ALSO SPREAD ACROSS THE MISSOURI SLOPE THIS
AFTERNOON...THOUGH NO LIGHTENING HAS BEEN OBSERVED THERE. LOOK
FOR THIS TREND TO CONTINUE AND FILL IN THROUGH THE AFTERNOON AS
MORE FAVORABLE DYNAMIC FORCING MOVES INTO THE REGION.

THERE IS A SPC SLIGHT RISK FOR SEVERE THUNDERSTORMS ON SATURDAY
AFTERNOON ASSOCIATED WITH A DEEPENING SURFACE LOW. NORTH DAKOTA
LOOKS TO BE ON THE NORTH SIDE OF THE WARM FRONT. WHILE LOW-LEVEL
WINDS WILL BE BACKED...FORECAST CLOUD COVER JUSTIFIED MODEL
SOUNDINGS NOT FAVORABLE FOR SURFACE-BASED CONVECTION. THUS...THE
MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS UNLESS CLEARING
MOVES INTO SOUTH CENTRAL NORTH DAKOTA.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 258 PM CDT FRI MAY 17 2013

THE MAIN FORECAST HIGHLIGHT FOR THE EXTENDED PERIOD CONTINUES TO BE
THE MODERATE TO HEAVY RAIN EVENT THROUGH EARLY TUESDAY.

THE 12Z DETERMINISTIC MODEL SUITE IS IN GOOD AGREEMENT EARLY IN THE
EXTENDED PERIOD BEFORE SOLUTIONS DIVERGE IN REGARDS OF THE FORMATION
AND MOVEMENT OF THE UPPER LEVEL LOW ACROSS THE NORTHERN PLAINS
MONDAY THROUGH WEDNESDAY. A BROAD WESTERN CONUS UPPER LEVEL TROUGH
IS PROGGED TO PUSH EAST AND OVER THE PLAINS SATURDAY AND
SUNDAY...CLOSE OFF OVER THE NORTHERN AND CENTRAL PLAINS LATE SUNDAY
AND MONDAY...AND THEN SLOWLY PUSH EAST AND WEAKEN THROUGH THURSDAY.
THE 12Z GFS REMAINS THE PROGRESSIVE SOLUTION MOVING AND WEAKENING
THE CLOSED OFF LOW AWAY FROM THE DAKOTAS BY WEDNESDAY...WHILE THE
12Z ECWMF/GEM KEEPS IT MEANDERING OVER THE DAKOTAS BEFORE PUSHING
EAST AND WEAKENING BY LATE NEXT WEEK. MEANWHILE...A REX BLOCKING
PATTERN OVER NORTHERN AMERICA WILL BEGIN TO SET UP AS UPPER LEVEL
RIDGING TAKES PLACE NORTH OF THE AFOREMENTIONED CLOSED OFF LOW AND
ANOTHER TROUGH DROPS SOUTH FROM THE NORTHEASTERN PACIFIC.

AS A RESULT IN THE DIFFERENCES IN THE POSITIONING AND MOVEMENT OF THE
AFOREMENTIONED LOW...PLACEMENT AND AMOUNT OF PRECIPITATION DIFFER
BETWEEN THE GFS AND THE GEM/ECWMF SOLUTIONS...MOST NOTABLY ON MONDAY
AND TUESDAY. THE ECWMF/GEM CONTINUE CHANCES FOR PRECIPITATION ON
THESE DAYS AS THE LOW HOVERS OVERHEAD...WHILE THE GFS KEEPS MOST OF
THE NORTH AND WEST DRY...WITH PRECIPITATION CHANCES FOR THE
SOUTHEAST PART OF THE STATE. HAVE DECIDED TO STICK CLOSE TO WPC
GUIDANCE FOR QPF...WHICH KEEPS THE JAMES RIVER VALLEY ON TRACK FOR
ONE TO TWO INCHES OF RAINFALL FROM SATURDAY EVENING THROUGH
TUESDAY...WITH LESSER AMOUNTS FURTHER NORTHWEST. IN REGARDS TO ANY
POTENTIAL FLOODING ISSUES...CONDITIONS ARE SUCH THAT SOILS CAN
ABSORB SIGNIFICANT RAINFALL. THUS...SIGNIFICANT RISES ON MAIN STEM
RIVERS SUCH AS THE SOURIS AND JAMES ARE NOT EXPECTED.
HOWEVER...ENHANCED RAINFALL RATES OR SEVERAL ROUNDS OF STORMS COULD
PRODUCE LOCALIZED RUNOFF...LEADING TO RISES ON SMALL CREEKS AND
STREAMS...AND POSSIBLY FLASH FLOODING.

PRECIPITATION CHANCES WILL BEGIN TO DIMINISH LATE TUESDAY AND INTO
WEDNESDAY AS DRY AND SEASONABLE CONDITIONS TAKE OVER....WITH AN
ADDITIONAL CHANCE FOR SHOWERS POSSIBLY THURSDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 24Z SATURDAY EVENING)
ISSUED AT 717 PM CDT FRI MAY 17 2013

VFR CONDITIONS AT ALL TAF SITES WILL EVENTUALLY BECOME MVFR
TONIGHT AS WIDESPREAD SHOWERS AND THUNDERSTORMS ACCOMPANY LOWER
CEILINGS. THE OFFENDING LARGE LOW PRESSURE SYSTEM WILL REMAIN OVER
THE NORTHERN PLAINS THROUGH AT LEAST MONDAY. THUNDERSTORMS WILL BE
MORE WIDESPREAD SATURDAY AFTERNOON AND EVENING.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

UPDATE...TM
SHORT TERM...SCHECK
LONG TERM...LTH
AVIATION...TM
Hazardous weather outlook, May 17, 12:59 PM MST, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
259 PM CDT FRI MAY 17 2013

NDZ004-012-182000-
BOTTINEAU-MCHENRY-
259 PM CDT FRI MAY 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

RIVER FLOOD WARNINGS REMAIN IN EFFECT THROUGHOUT THE LOWER SOURIS
BASIN. FOR DETAILED INFORMATION IN YOUR AREA...VISIT
WWW.WEATHER.GOV/BISMARCK. FOR INFORMATION ON RIVER STAGES AND
FORECASTS CLICK ON THE RIVERS AND LAKES TAB NEAR THE TOP OF THE
MAIN PAGE.

ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT...BUT SEVERE WEATHER
IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH MONDAY
NIGHT. TOTAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE FORECAST.
CONDITIONS ARE SUCH THAT SOILS CAN ABSORB PLENTY OF RAINFALL.
THUS...SIGNIFICANT RISES ON THE SOURIS RIVER ARE NOT EXPECTED.
HOWEVER...ENHANCED RAINFALL RATES OR SEVERAL ROUNDS OF STORMS
COULD PRODUCE SIGNIFICANT RUNOFF...LEADING TO RISES ON SMALL
CREEKS AND STREAMS...AND POSSIBLY LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ005-013-018>023-025-031>037-040>048-050-051-182000-
ROLETTE-PIERCE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-
GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
259 PM CDT FRI MAY 17 2013 /159 PM MDT FRI MAY 17 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. AN ISOLATED
SEVERE STORM IS POSSIBLE THIS AFTERNOON AND EVENING...MAINLY ALONG
AND SOUTH OF INTERSTATE 94. SOME STORMS COULD ALSO PRODUCE LOCALLY
HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH MONDAY
NIGHT. A FEW SEVERE STORMS ARE POSSIBLE SATURDAY AFTERNOON AND
NIGHT...WITH LARGE HAIL AND ISOLATED WIND GUSTS AROUND 60 MPH THE
MAIN THREATS. TOTAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE
FORECAST...WITH AMOUNTS AROUND 4 INCHES NOT OUT OF THE QUESTION IN
THE JAMES RIVER VALLEY.

CONDITIONS ARE SUCH THAT SOILS CAN ABSORB PLENTY OF RAINFALL.
THUS...SIGNIFICANT RISES ON MAINSTEM RIVERS SUCH AS THE JAMES
ARE NOT EXPECTED. HOWEVER...ENHANCED RAINFALL RATES OR SEVERAL
ROUNDS OF STORMS COULD PRODUCE SIGNIFICANT RUNOFF...LEADING TO
RISES ON SMALL CREEKS AND STREAMS...AND POSSIBLY LOCALIZED
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ001>003-009>011-017-182000-
DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-
259 PM CDT FRI MAY 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA AND NORTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS NORTHWEST NORTH DAKOTA
TONIGHT. SOME OF THE STORMS COULD PRODUCE LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH MONDAY
NIGHT. TOTAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE ARE FORECAST.

CONDITIONS ARE SUCH THAT SOILS CAN ABSORB PLENTY OF RAINFALL.
HOWEVER...ENHANCED RAINFALL RATES OR SEVERAL ROUNDS OF STORMS
COULD PRODUCE SIGNIFICANT RUNOFF...LEADING TO RISES ON SMALL
CREEKS AND STREAMS...AND POSSIBLY LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SCHECK/LTH

The radar

The Bismarck radar (KBIS), 201 km away, was scanning. The volume nearest the first event began at 00:31 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bowman

When
May 17, 5:34 PM MST to 5:45 PM MST
Where
Bowman County, 3.59 mi NNW of Haley
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.020, -103.140

Pea size hail accompanied the strong winds.

Thunderstorm Wind, Adams

When
May 17, 7:05 PM MST to 7:10 PM MST
Where
Adams County, 7.64 mi NE of Haynes
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.050, -102.360

Heavy rain accompanied the strong winds.

Thunderstorm Wind, Adams

When
May 17, 7:15 PM MST to 7:20 PM MST
Where
Adams County, 11.78 mi NE of Haynes
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.110, -102.330

Heavy rain accompanied the strong winds.

Thunderstorm Wind, Adams

When
May 17, 7:29 PM MST to 7:34 PM MST
Where
Adams County, 17.03 mi ENE of Haynes
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
46.090, -102.160

The strong winds destroyed lawn furniture.

Thunderstorm Wind, Grant

When
May 17, 8:53 PM MST to 8:58 PM MST
Where
Grant County, 6.24 mi N of Lark
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.540, -101.390

Heavy rain accompanied the strong winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2013Every state in 2013This day in weather historyWarnings in North Dakota, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 444550, 444551, 444552, 444553, 444554.